The Centers for Disease Control and Prevention are reporting that an outbreak of a rare form of fungal meningitis has killed five people and made 35 patients sick across several states. The outbreak is believed to have originated from a Massachusetts pharmacy. Patients who have recently received steroid injections could be at risk of this deadly meningitis outbreak.
Almost 18,000 steroid vials recalled across 23 states, including Tennessee
Approximately 17,676 vials of the steroid injection, methylprednisolone acetate, were sent to clinics across the nation to 23 states. Patients were first treated with reactions and symptoms about two weeks ago at a Tennessee hospital.
The drug manufacturer, New England Compounding, recalled the vials after officials found contaminated steroid bottles at the company. Investigations are ongoing to determine if this is the cause of the outbreak.
Hundreds of patients nationwide may be exposed to steroid injection outbreak
Officials estimate that hundreds of patients across the states have already received the steroid injections. These states may include Tennessee, Texas, Florida, Virginia, Maryland, North Carolina, Indiana, and other states. Three deaths were reported in Tennessee, and others were in Virginia and Maryland. Not all patients may develop infection or symptoms, but those who do are urged to seek immediate care.
What are symptoms of contaminated steroid injections?
According to health sources, patients who may have been exposed to contaminated steroid injections should seek medical help immediately if they are experiencing symptoms of infection, which could include:
What is a compounding pharmacy?
A compounding pharmacy is usually an independent drug maker that manufactures medications or topical creams. Patients who need specific medicines or dosages that are not found or mixed easily may use compounding pharmacies. According to the New York Times, the drugs produced by these pharmacies are not approved by the FDA. What’s more, accreditation for compounding pharmacies in New England is not mandatory. Without FDA oversight of these companies there are no federal quality controls in place in order to protect patients from negligence.
What to do if you suffer injuries from contaminated steroid injections.
If you or a loved one suffered injuries after receiving contaminated steroid injections you have rights to hold any negligent companies responsible. If a loved one has died as a result of meningitis caused by contaminated injections, a wrongful death lawsuit can help to prevent such a tragic and senseless event form happening to more patients.
Contact us today to start a free evaluation and determine if you can claim damages for contaminated steroid injections.0."/>